Kentucky, 2022

Hail and Damaging Winds in Kentucky, June 17, 2022

June 17, 2022 · NWS PAH · 9 events in 9 counties and zones

An organized complex of thunderstorms moved south-southeast across western Kentucky during the early to mid-morning hours. The leading edge of the storms was accompanied by strong winds, which resulted in pockets of minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An organized complex of thunderstorms moved south-southeast across western Kentucky during the early to mid-morning hours. The leading edge of the storms was accompanied by strong winds, which resulted in pockets of minor wind damage. The minor damage mainly consisted of downed tree limbs and isolated downed trees. The combination of mid-level dry air and very moist low levels, characterized by surface dew points in the 70's, produced strong downdrafts. Although deep-layer shear was generally less than 25 knots, the established cold pool with the storm complex sustained the organized gust front. An upper-level ridge across the Plains and a trough over the Northeast produced a northwest wind flow that steered early-day thunderstorm clusters into the lower Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 1:15 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 1:15 AM CST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
215 AM CDT Fri Jun 17 2022

.SHORT TERM...(Today through Sunday night)
Issued at 215 AM CDT Fri Jun 17 2022

With all the models showing the convection in northern MO diving
southeastward and into/across our FA this morning, we're not going
to deviate too much from the inherited broad brush approach for
pops/areal coverage. We'll focus on the pre noon hours, when
moisture/instability/lift parameters are cumulatively maximized
for the activity to hit. This will result in pops from slight
chance in the southwest, to high chance to likely in the north. We
remain in a marginal risk not much different than 24 hours
ago...with wind/hail the hazards at 5%.

As the wave departs this afternoon, pops should wind down, and as
clouds disperse, the airmass again heats up. A heat advisory over
our southwest half of the region retains its need, with HI's
100-105 across the area, maybe pushing 110 in our 2 western-most
Ozark counties.

It takes another 12 hours or so to start to realize it, but the
weekend still features dew points diving into the 50s as the
consistently forecasted Omega pattern develops. Northeasterlies
that only slightly veer with time will fetch comfortably
cooler/drier air in for the ensuing 48-72 hours, resulting in a
welcomed return to highs in the 80s, and lows in the upper 50s and
lower 60s.

.LONG TERM...(Monday through Thursday)
Issued at 215 AM CDT Fri Jun 17 2022

The main focus in the period will be the return of above average
temps as a mid level ridge dominates across the central CONUS.
Deterministic models are in good agreement through Wednesday as
tranquil conditions will prevail with light southerly winds. Highs
on Monday will reach the mid 90s with lows near 70 degrees. RH
values will be low with dewpoints in the mid to upper 50s.

Tuesday/Wednesday will likely be the warmest days of the week as the
ESAT's show 850 mb temps maxed out well into the 90th percentile.
Between daily diurnal heating and sufficient soil moisture
evaporation, see no reason to adjust the NBM with high temps near
100 degrees. Lows once again will be warmer in the mid 70s. Winds
will also have more of a westerly component causing a slight
increase in moisture advection. Dewpoints by Wednesday look to
return to the mid 60s causing heat indices to rise near 105 degrees
once again. Will need to monitor the middle of the week for
excessive heat concerns.

Models begin to differ Wednesday night into Thursday as the big
question will be how quickly a trough arrives in the NW CONUS,
which will have implications on how much the aformentioned ridge
is able to flatten out. A slower trough on the west coast would
allow for another trough across the Great Lakes to have a bigger
influence, causing a frontal boundary to move towards the FA.
Regardless, the better forcing and deep layer moisture looks to
remain well north so confidence is low in pcpn chances at this
time. Made a few adjustments to the grids as the NBM seemed too
fast with a slight chance for pcpn across our northern areas
Wednesday night given the lack of forcing. Any showers or storms
are more likely to be diurnally driven during the day Thursday
with high temps running a few degrees cooler.

&&

.AVIATION...
Issued at 215 AM CDT Fri Jun 17 2022

A southeastward diving complex of storms is anticipated to hit
the FA around next issuance time, however, confidence in storms
reaching any TAF site is low. For now we have a VCTS for a few
hours this morning from MVN through EVV and OWB. It cannot be
ruled out farther southwest, but the chance is not high enough to
mention at this time. Winds will start out light from the
southwest and then will veer to west and eventually northwest by
late afternoon, excepting convective outflow perturbating the
winds temporarily.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ088-089-092>094.

MO...Heat Advisory until 8 PM CDT this evening for MOZ086-087-100-
     107>112-114.

IN...None.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>006-008-009.

&&
Hazardous weather outlook, Jun 17, 5:04 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
604 AM CDT Fri Jun 17 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
604 AM CDT Fri Jun 17 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Severe thunderstorm watch number 381 is in effect for parts of
southeast Missouri, southern Illinois, southwest Indiana, and
northwest Kentucky until 11 AM CDT. The storms will contain a
threat for damaging winds and hail. Refer to the Watch product for
details.

A Heat Advisory is in effect for parts of southeast Missouri,
southwest Illinois, and far western Kentucky. Refer to the
product for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

After a brief respite this weekend, dangerous heat returns with
high temperatures in the triple digits forecast by the middle of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

In the hours before

Special weather statement, Jun 17, 6:21 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
721 AM CDT Fri Jun 17 2022

ILZ087-089>091-094-171315-
Massac IL-Gallatin IL-Pope IL-Johnson IL-Hardin IL-
721 AM CDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of Hardin, Massac, Pope,
Johnson and Gallatin Counties through 815 AM CDT...

At 721 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Uniontown to 7 miles
southeast of Harrisburg to 6 miles west of Vienna. Movement was
southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  New Columbia and Dixon Springs.

This includes the following highways...
 Interstate 24 in Illinois between Mile Markers 2 and 38.
 Interstate 57 in Illinois between Mile Markers 40 and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southern and southeastern Illinois...southwestern Indiana...and
northwestern Kentucky.

&&

LAT...LON 3784 8803 3782 8809 3780 8807 3781 8804
      3775 8805 3766 8816 3749 8806 3739 8847
      3728 8851 3714 8843 3711 8844 3711 8849
      3707 8850 3723 8893 3730 8893 3730 8904
      3760 8904 3760 8838 3791 8837 3792 8813
TIME...MOT...LOC 1221Z 289DEG 19KT 3786 8809 3764 8849 3740 8901

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

07
Local storm report, Jun 17, 6:32 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
732 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     TSTM WND GST     2 W JOHNSONVILLE        38.52N 88.57W
06/17/2022  E65 MPH          WAYNE              IL   EMERGENCY MNGR

            POWER LINES AND TREES ARE DOWN.

&&

DW
Local storm report, Jun 17, 6:35 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
735 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     TSTM WND DMG     DIX                     38.44N 88.94W
06/17/2022                   JEFFERSON          IL   PUBLIC

            LARGE TREES DOWN.

&&

DW
Local storm report, Jun 17, 6:40 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND GST     1 NE VALIER             38.03N 89.04W
06/17/2022  E60 MPH          FRANKLIN           IL   PUBLIC

&&

DW
Special weather statement, Jun 17, 6:45 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
745 AM CDT Fri Jun 17 2022

ILZ090-091-KYZ007-010>016-018>021-171330-
Pope IL-Hardin IL-Webster KY-Union KY-Caldwell KY-McLean KY-
Hopkins KY-Trigg KY-Muhlenberg KY-Henderson KY-Crittenden KY-Lyon KY-
Livingston KY-Daviess KY-
745 AM CDT Fri Jun 17 2022

...Strong thunderstorms will impact portions of eastern Pope, east
central Hardin, Henderson, Caldwell, north central Trigg, Hopkins,
Lyon, western Daviess, Muhlenberg, Livingston, Crittenden, McLean,
Union and Webster Counties through 830 AM CDT...

At 745 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chandler to Henderson to Corydon to near
Sturgis to near Burna. Movement was southeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Henderson and Corydon around 750 AM CDT.
  Clay, Salem and Robards around 755 AM CDT.
  Sebree and Creswell around 800 AM CDT.
  Providence, St. Joseph, Beech Grove and Stanley around 805 AM CDT.

Other locations in the path of these storms include Owensboro,
Eddyville, Olney, Dawson Springs, Calhoun, Madisonville, Earlington,
Livermore, Nortonville and Mortons Gap.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 31 and 57.
 Interstate 69 in Kentucky between Mile Markers 68 and 148.
 Interstate 69 in Indiana between Mile Markers 1 and 2.
 Western Kentucky Parkway between Mile Markers 39 and 64.
 Pennyrile Parkway between Mile Markers 31 and 34.
 Audubon Parkway between Mile Markers 1 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
southern Illinois...southwestern Indiana...and northwestern Kentucky.

&&

LAT...LON 3709 8690 3704 8725 3716 8733 3715 8768
      3697 8777 3687 8816 3703 8823 3706 8842
      3731 8849 3753 8807 3770 8813 3781 8791
      3793 8790 3783 8767 3797 8760 3786 8724
      3756 8704 3748 8713 3734 8714 3735 8702
TIME...MOT...LOC 1245Z 306DEG 49KT 3803 8743 3785 8757 3773 8773 3748
8804 3728 8847

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

08
Local storm report, Jun 17, 6:47 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
747 AM CDT FRI JUN 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND DMG     1 N DU QUOIN            38.02N 89.23W
06/17/2022                   PERRY              IL   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            NNE TAMAROA. TREE ON HOME.

&&

DW

The radar

The Ft Campbell radar (KHPX), 87 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McLean

When
June 17, 6:47 AM CST
Where
McLean County, 2 mi NNW of Livermore
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
37.507, -87.144

A wind gust to 59 mph was measured by a personal weather station.

Thunderstorm Wind, Crittenden

When
June 17, 6:50 AM CST
Where
Crittenden County, 3.44 mi NE of Weston
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.500, -88.020

At least a couple trees were uprooted or snapped along the Union County line between Route 60 and the Ohio River. Kentucky Route 120 was closed for over an hour by a fallen tree.

Thunderstorm Wind, Union

When
June 17, 6:52 AM CST
Where
Union County, 2 mi E of Morganfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.680, -87.883

Small tree limbs were blown down. Wind gusts around 50 mph were measured in the area, but locally higher gusts were likely.

Thunderstorm Wind, Webster

When
June 17, 7:05 AM CST
Where
Webster County, Providence
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.400, -87.770

Lots of large tree limbs and power lines were blown down throughout town.

Thunderstorm Wind, McCracken

When
June 17, 7:08 AM CST to 7:22 AM CST
Where
McCracken County, Grahamville to Hardmoney
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
NWS Employee
Coordinates
37.100, -88.780

Several trees were blown down around the county, blocking roads. U.S. Highway 62 was blocked west of Paducah, another road near Hardmoney was blocked, and a few trees blocked secondary roads in the northwest part of the county. A National Weather Service employee estimated winds gusted to 60 mph.

Hail, Hopkins

When
June 17, 7:29 AM CST
Where
Hopkins County, Dawson Spgs
Measured
1.25 in hail
Reported by
Public
Coordinates
37.170, -87.700

Thunderstorm Wind, Lyon

When
June 17, 7:30 AM CST
Where
Lyon County, 4 mi NW of Kuttawa
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.111, -88.171

Trees were down on a road just northwest of Eddyville.

Thunderstorm Wind, Calloway

When
June 17, 7:55 AM CST to 8:00 AM CST
Where
Calloway County, 3 mi ESE of Kirksey to 5 mi E of Murray
Measured
52 kt (60 mph) measured gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
36.683, -88.330

Several trees were down east of Murray. A wind gust to 60 mph was measured at the Murray-Calloway County airport.

Thunderstorm Wind, Christian

When
June 17, 7:59 AM CST
Where
Christian County, Hopkinsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.850, -87.480

Widespread wind gusts from 50 to 55 mph were observed in Christian County with a line of thunderstorms. A few locally higher gusts near 60 mph downed small tree limbs in Hopkinsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025499, 1025251, 1025498, 1025500, 1025238, 1025258, 1025244, 1025241, 1025497.